Heart Disease Expert Forum
Ugly bruise after heart cath--normal?
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Ugly bruise after heart cath--normal?


  I had a heart catheterization just 5 days ago.  It was to look closer at my aortic valve (functioning now at 25%), fortunately the arteries were clear.  A collagen plug was used to seal off the femoral artery.  However, I started to bleed profusely before leaving the cath room, and it felt like they placed about 4 Sumo wrestlers or an elephant on my already sore leg to stop the bleeding.  I had to lay with a sandbag as well, plus a couple more "pressing on wound" sessions in recovery room.  I now have this really horrible, ugly, purple bruise in the groin area and half-way down my inner thigh.  Some parts (as the bruise reaches the plug site) are fairly sore to the touch.  Otherwise, I feel fine, but can't walk a long time or long way.  (I'm a very young, active 51-year-old female.)  Is this normal?  Could it be that due to the unexpected hemorhage (sp?), more than a normal amount of blood has seeped under my skin causing the bruise?  I think it is getting better (some yellow to outer edges now), but I'm not entirely sure.  Any thoughts or suggestions?  Could it still be bleeding?  Thanks for any wit or wisdom!  You always give me great ancillary (in addition to my own physicians) guidance as I journey toward valve replacement probably in the spring (the time for new birth!)!     Thanks, Susan
Related Discussions
238668_tn?1232735930

Dear Susan,
Thank you for your question.  What you are describing is called a "hemotoma" in medical parlance.  This is unfortunately a potential complication of cardiac cath.  It is usually self-limited and although it looks ugly will have no long-term consequences.  If you notice numbness, pain, redness, infection or increasing size of the area you should notify your doctor.  IT may take several weeks for this to completely disappear.  Hope this helps.
Information provided here is for general educational purposes only. Only your doctor can provide specific diagnoses and treatments. If you would like to be seen at the Cleveland Clinic, please Call 1 - 800 - CCF - CARE for an appointment at Desk F15 with a cardiologist





0 Comments
Blank
Avatar_f_tn
A related discussion, HEART CATH BRUISING was started.
Blank
Avatar_n_tn
A related discussion, Bruises after heart catherazaion was started.
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank